Fentanyl-Laced Heroin is becoming an epidemic.
The Centers for Disease Control and Prevention (CDC) are reporting an increase in deaths involving Fentanyl and Fentanyl laced heroin (see: https://emergency.cdc.gov/han/han00413.asp).
Fatal heroin overdoses are spiking in cities across the nation, but there’s a lot more to this story than meets the eye.
Hundreds of unsuspecting users are purchasing a deadly new variant of heroin that is laced with Fentanyl, an opiate 100 times more powerful than morphine.
Discovered in 1959, Fentanyl is a highly-addictive synthetic alternative to morphine and used to treat pain in the terminally ill. In the 1980s, a few underground chemists altered the chemical makeup of Fentanyl. What they came up with was a highly toxic and potentially lethal product nicknamed “China White.”
Mixing Fentanyl with heroin amplifies the potency of both drugs. Once injected, smoked, or snorted, the killer heroin creates a frighteningly powerful high. Since heroin and Fentanyl both have depressant effects, users feel exaggerated drowsiness, nausea, confusion, sedation and, in extreme instances, unconsciousness, respiratory depression, and death.
According to published reports, most users don’t know their heroin is laced with Fentanyl. Lucky victims have a friend with them who can immediately administer the antidote naloxone, or the victim may make it to an emergency room, where the antidote naloxone is immediately administered.
As seen in the picture, Fentanyl-laced drugs are deadly because Fentanyl is so much stronger than heroin. On the left is a lethal dose of heroin, equivalent to about 30 milligrams. On the right is a 3-milligram dose of Fentanyl, enough to kill an average-sized adult male. Fentanyl, according to the CDC, is up to 100 times more potent than morphine and many times more potent than heroin.
Drug users generally don’t know when their heroin is laced with Fentanyl, so when they inject their usual quantity of heroin, they can inadvertently take a deadly dose of the substance. In addition, while dealers try to include Fentanyl to improve potency, their measuring equipment usually isn’t fine-tuned enough to ensure they stay below the levels that could cause users to overdose. Plus, the Fentanyl sold on the street is almost always made in a clandestine lab; it is less pure than the pharmaceutical version and thus its effect on the body can be more unpredictable. Heroin and Fentanyl look identical, and with drugs purchased on the street, you don’t know what you’re taking.
Frightening facts about this lethal combination.
•Death can occur within minutes after injecting killer heroin laced with Fentanyl.
•Multiple overdoses are commonly seen in a 24-hour period.
•Killer heroin is being sold under the names “Theraflu,” ”Bud Ice,” and ”Income Tax.”
A Fentanyl overdose can be accidental or intentional. Equally, the concurrent use of other medications that affect brain function (including benzodiazepines, the consumption of alcohol, and the ingestion of certain foods) could affect the way the body metabolizes the drug.
Signs of a Fentanyl overdose may vary but could include:
•Labored or shallow breathing
•Cold and clammy skin
•Extreme fatigue and sleepiness
•Inability to talk or walk normally
•Fainting and dizziness.
Above all, if you or a friend of yours is using opioid drugs, you should visit the Tuolumne County Behavioral Health Department and pick up information about naloxone and the availability of treatment for drug use disorders. You should call 911 and seek immediate medical attention if you or someone else is displaying any of these signs. If administered properly and in time, Naloxone can temporarily reverse overdoses due to Fentanyl and opioids.